Atypical Neuroleptic Malignant Syndrome or Serotonin Toxicity Associated with Atypical Antipsychotics?

Author(s): Yuji Odagaki.

Journal Name: Current Drug Safety

Volume 4 , Issue 1 , 2009

Abstract:

Atypical antipsychotics and selective serotonin reuptake inhibitors (SSRIs) have been prescribed extensively, often in combination with each other. When toxic encephalopathy develops with neuromuscular and autonomic symptoms in a patient taking medication including atypical antipsychotics, it has tended to be diagnosed as neuroleptic malignant syndrome (NMS). However, there have recently been several case reports where the diagnosis of serotonin syndrome is given or raised as a likely differential diagnosis to such cases. In the present review, the author addressed himself to the issues surrounding the neurotoxic reaction to the treatment regimen containing atypical antipsychotics, focusing on the “atypical” forms of NMS and pathophysiological as well as clinical features of serotonin toxicity. Although NMS is idiosyncratic in nature, it appears practically useful to comprehend this syndrome as a spectrum-based concept. Likewise, serotonin toxicity is a broad spectrum of clinical syndromes in close connection with serotomimetic drug use, including varied severity. Some of atypical antipsychotics, i.e., perospirone, aripiprazole, ziprasidone, clozapine, and quetiapine, have been shown to behave as partial agonists at 5-HT1A receptors, providing direct evidence that these atypical antipsychotics are serotomimetic per se. The reciprocal interaction between the dopaminergic and serotonergic systems disturbed by either dopaminergic blockers or serotonergic enhancers leads to the disruption of homeostasis, with typical forms of NMS and serotonin syndrome representing the ends of the common pathophysiological background. The practical and flexible way to consider and manage such cases with updated knowledge derived from basic research should be warranted to be beneficial to our patients.

Keywords: Neuroleptic malignant syndrome, serotonin toxicity, serotonin syndrome, atypical antipsychotics, 5-HTT1A receptor, partial agonist

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 4
ISSUE: 1
Year: 2009
Page: [84 - 93]
Pages: 10
DOI: 10.2174/157488609787354387

Article Metrics

PDF: 53